Tornadoes · United States · South Carolina · 2009

EF0 tornado, The Farms, South Carolina, June 27, 2009

This EF0 tornado ran 0.3 miles across Berkeley County on June 27, 2009, touching down at 6:48 PM EDT and reaching 40 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 27, 2009
Touchdown
6:48 PM EDT (22:48 UTC)
Lifted
6:49 PM EDT (22:49 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Berkeley County
Touchdown point
32.920, -80.010
Lift-off point
32.918, -80.009
Record number
0906271648-01

What the Weather Service recorded

A trough of low pressure in the lee of the Appalachians sparked thunderstorm development across central South Carolina which then propagated to the South Carolina coast. The thunderstorms intensified as they met up with the sea breeze and collided with numerous outflow boundaries, resulting in scattered strong to severe thunderstorms across southern South Carolina.

A National Weather Service storm survey team confirmed an EF-0 Tornado in Hanahan, South Carolina. Based on eyewitness reports and a survey of the damage, an EF-0 Tornado developed over Turkey Creek and tracked south-southeast for about 0.25 miles along the marsh just to the east of east Recess Road and west of Dennis Drive before dissipating. ||Straight-line winds produced extensive tree damage adjacent to the short path of the Tornado, along a 0.75 mile wide area extending from east Recess Road to Steward Street and along a length of approximately 0.70 miles extending from Turkey Creek to Meadowcliff Avenue. Numerous large trees were knocked down, tops of many trees were sheared off and tops of some power poles were broken off. There was minor damage to several homes and other structures, mainly a result of the fallen trees and tree limbs. South Carolina Electric and Gas reported nearly 3500 customers were without power after the storm as a result of the downed power lines. Along with the damaging winds, the public also reported quarter to golf ball size hail.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Jun 27, 4:36 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 4:36 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT SAT JUN 27 2009

.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN NEAR THE AREA THROUGH MONDAY. THE
TROUGH WILL SHIFT OFFSHORE AS THE RIDGE BREAKS DOWN THROUGH MONDAY.
A COLD FRONT WILL ADVANCE THROUGH THE REGION LATE MONDAY INTO EARLY
TUESDAY. A TROUGH OF LOW PRESSURE WILL THEN PERSIST AT THE SURFACE
AND ALOFT INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A SURFACE TROUGH LINGERS ALONG THE CAROLINA AND GEORGIA
COASTLINE...WHILE UPPER LEVEL RIDGING IS SITUATED JUST TO THE
WEST. CUMULUS CLOUDS HAVE DEVELOPED WITHIN A WARM...MOIST AND
UNSTABLE AIRMASS THIS AFTERNOON. DEWPOINTS HAVE REMAINED QUITE
HIGH IN THE MID 70S UNTIL THE PAST HOUR...WHEN MIXING HAS BEEN
ABLE TO BRING VALUES DOWN A DEGREE OR TWO.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE REMAINDER OF
THE AFTERNOON AND INTO THE NIGHTTIME HOURS. FIRST ACTIVITY OF THE
DAY HAS INITIATED IN NORTHERN BERKELEY COUNTY AND TO THE NORTH
NEAR THE FRONT EMBEDDED WITHIN THE SURFACE TROUGH. 12Z GFS AND NAM
DELAYED CONVECTIVE DEVELOPMENT ACROSS THE FORECAST AREA UNTIL
AROUND 00Z...HOWEVER LATEST TRENDS SUGGEST THAT SHOWERS AND
THUNDERSTORMS COULD BE IMPACTING THE FORECAST AREA A FEW HOURS
EARLIER. THERMODYNAMICS ARE QUITE IMPRESSIVE AND SUGGEST AMPLE
INSTABILITY...WITH LIFTED INDICES CURRENTLY DOWN TO -7 AND CAPE
VALUES UP TO 4000 J/KG ACCORDING TO SPC MESOANALYSIS.

LATEST THINKING IS THAT CONVECTION WILL CONTINUE TO INITIATE
UPSTREAM AND TRACK TOWARD THE AREA WITHIN SOLID WEST-NORTHWEST
FLOW THIS EVENING. THE SEABREEZE WILL LIKELY BE PINNED ALONG THE
COAST FOR MOST OF THE AFTERNOON...AS LOW TO MID LEVEL FLOW IS MORE
SOLIDLY OFFSHORE. ALTHOUGH THE STRONG NORTH- SOUTH ORIENTED UPPER
LEVEL JET WILL HAVE SHIFTED EAST AND OFFSHORE BY LATE IN THE
DAY...THE SURFACE TROUGH AND ASSOCIATED BOUNDARY WILL HAVE SLIPPED
CLOSER TO THE FORECAST AREA. COMBINED WITH A STRENGTHENING
NOCTURNAL LOW LEVEL JET...AS WELL AS SEABREEZE CONVERGENCE AND
BOUNDARY INTERACTION...THERE WILL BE SUFFICIENT FORCING FOR
CONTINUED SHOWER/THUNDERSTORM DEVELOPMENT INTO THE EVENING AND
POSSIBLY OVERNIGHT HOURS. THUNDERSTORMS COULD BECOME SEVERE...WITH
THE MAIN HAZARDS BEING DAMAGING WINDS AND LARGE HAIL. A VERY SMALL
TORNADO RISK IS ALSO PRESENT CONSIDERING BOUNDARY INTERACTION AND
ENHANCED SHEAR.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
THE SURFACE TROUGH AXIS WILL CROSS THE COASTLINE EARLY SUNDAY
MORNING...THEN REDEVELOP INLAND BY THE AFTERNOON HOURS. GFS AND
NAM ARE DIVIDED IN DEPICTING HOW CLOSELY THE ASSOCIATED SURFACE
BOUNDARY WILL APPROACH THE FORECAST AREA. THE 12Z NAM BROUGHT THE
BOUNDARY INTO THE NORTHERN SECTIONS...AND THUS INDICATES NORTHWEST
SURFACE WINDS AND LOWER DEWPOINTS ACROSS SOUTH CAROLINA COUNTIES.
12Z GFS IS MORE CONSERVATIVE AND ONLY DEPICTS WINDS SHIFTING TO
THE WEST ON SUNDAY. AS A RESULT...THERE IS QUITE A DISCREPANCY IN
DEWPOINT VALUES FOR SUNDAY AFTERNOON. IF GFS VERIFIES...HEAT
ADVISORY CRITERIA WILL BE REACHED ACROSS MUCH OF THE AREA AWAY
FROM THE COAST. PREFER TO DEFER ISSUING AN ADVISORY UNTIL ANOTHER
MODEL RUN COMPARISON CAN BE MADE. WILL CONTINUE TO ADVERTISE THE
POTENTIAL FOR AN ADVISORY IN THE HAZARDOUS WEATHER OUTLOOK AND
ALLOW SUBSEQUENT SHIFTS TO DETERMINE WHETHER AN ISSUANCE WILL BE
NEEDED. HIGH TEMPERATES WILL REACH THE MID TO UPPER 90S AWAY FROM
THE LOCALLY COOLER COASTLINE...WITH HEAT INDEX VALUES POSSIBLY
BETWEEN 105 AND 110 DEGREES.

BOTH MODELS INDICATE DECENT SHORTWAVE ACTIVITY TRACKING ACROSS
SOUTHERN GEORGIA SUNDAY AFTERNOON. BEST MOISTURE WILL ALSO BE IN
THIS GENERAL AREA...AND COMBINED WITH THE LINGERING SURFACE
BOUNDARY...FEEL THAT THERE REMAINS A 20 TO 30 PERCENT CHANCE OF
SHOWER/THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON. THE FORECAST
AREA IS HIGHLIGHTED IN THE LATEST DAY 2 CONVECTIVE
OUTLOOK...YET IS NOT IN A SLIGHT RISK ZONE AT THIS TIME.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE COLD FRONT/DEWPOINT BOUNDARY WILL APPROACH THE REGION MONDAY AND
WILL ADVANCE THROUGH THE REGION FROM N/NW TO S/SE MONDAY
NIGHT/EARLY TUESDAY. 12Z MODELS DISAGREE REGARDING TIMING
DETAILS...AS ILLUSTRATED BY THE PROGRESSIVE NAM SOLUTION AND THE
SLOWER GFS SOLUTION...AND TIMING OF FROPA WILL DETERMINE HIGH
TEMPERATURES/ POTENTIAL FOR HEAT ADVISORIES AND FAVORED AREAS FOR
THUNDERSTORMS. THIS FORECAST WILL CONTINUE TO REPRESENT A
COMPROMISE...WITHOUT MAJOR CHANGES TO THE ONGOING FORECAST AND
WITHOUT ANY ATTEMPT TO FORECAST SPECIFIC DETAILS. EXPECT HIGH
TEMPERATURES AT LEAST INTO THE LOWER TO MID 90S...WITH A FEW UPPER
90S POSSIBLE ACROSS INLAND/SOUTHERN COUNTIES. THESE TEMPERATURES
WILL COMBINE WITH DEWPOINTS AROUND 70S TO CREATE HEAT INDICES
MAINLY 100-105F...PERHAPS AROUND 105F ACROSS INLAND/SOUTHERN
COUNTIES. MEANWHILE...STRONG INSTABILITY...0-6 KM BULK SHEAR 20-25
KNOTS AND SOME DEGREE OF FORCING/ASCENT AHEAD OF THE SYNOPTIC
SURFACE BOUNDARY SHOULD SUPPORT AT LEAST SCATTERED TO NUMEROUS
THUNDERSTORMS...WITH THE POTENTIAL FOR MULTICELL THUNDERSTORMS
PRODUCING AT LEAST AN ISOLATED THREAT FOR DAMAGING WINDS/LARGE
HAIL. IF THE NAM SCENARIO VERIFIES...THE FAVORED AREA FOR
THUNDERSTORMS WILL FOCUS ACROSS THE SOUTHERN 1/2 OF THE
FORECAST...BUT FORECAST UNCERTAINTY REMAINS TOO HIGH TO JUSTIFY
THIS LEVEL OF DETAIL. FOR NOW...MAINTAINED CHANCE POPS THROUGH THE
DAY...HIGHEST IN THE AFTERNOON.

A POOLING OF PWATS 2 TO 2.25 INCHES AHEAD OF THE SURFACE BOUNDARY
SUGGESTS THAT POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY
MONDAY AFTERNOON.

MONDAY NIGHT...CONTINUED SLIGHT CHANCE TO CHANCE POPS TO ACCOUNT FOR
FROPA...THEN CONTINUED SLIGHT CHANCE POPS S/SE INTO TUESDAY MORNING
TO ACCOUNT FOR LINGERING TIMING UNCERTAINTY. THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL WILL LINGER UNTIL THE SURFACE BOUNDARY PUSHES
SOUTH OF THE REGION.

THEN...TUESDAY AFTERNOON THROUGH WEDNESDAY...12Z GUIDANCE HAS
CLEARLY TRENDED TOWARD A DRIER ENVIRONMENT...WITH THE AXIS OF DEEP
MOISTURE PUSHED WELL S/SE OF THE REGION. OPTED TO LOWER POPS TO LESS
THAN 15 PERCENT...REMOVING ALL MENTION OF PRECIPITATION THROUGH THAT
PERIOD. DESPITE THE DRIER AIRMASS...DAYTIME TEMPERATURES WILL REMAIN
ABOVE NORMAL...TOPPING OUT AT LEAST IN THE LOWER TO MID 90S BOTH
DAYS.

THURSDAY AND FRIDAY...A PERSISTENT TROUGH AT THE SURFACE AND ALOFT
WILL COMBINE WITH GRADUALLY INCREASING MOISTURE TO SUPPORT AN
INCREASED POTENTIAL FOR SHOWERS/THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON/EVENING HOURS. THEN...ANOTHER COLD FRONT COULD
APPROACH OR PUSH INTO THE REGION SATURDAY...PERHAPS ENHANCING THE
POTENTIAL FOR SHOWERS/THUNDERSTORMS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED AT BOTH CHS AND SAV TERMINALS THROUGH
THE FIRST 24 HOURS. THERE IS A CHANCE OF A THUNDERSTORM AT THE CHS
TERMINAL THIS AFTERNOON AND EVENING...THUS LEFT MENTION OF CB AT THE CHS
TERMINAL BEGINNING 20Z THROUGH 6Z. MVFR CIGS/VSBYS WOULD RESULT IF A
THUNDERSTORM IMPACTS THE CHS TERMINAL. CONFIDENCE IN COVERAGE AND
TIMING OF EVENT HOWEVER...REMAIN TOO LOW TO PUT IN THE TAF AT THIS
TIME.

WEST WINDS AROUND 10 KNOTS WILL CONTINUE THIS AFTERNOON AT BOTH
TERMINALS AND THEN WILL BECOME SOUTHWEST IN THE EVENING. SCT MID
LVL CLOUDS WILL ERODE OVERNIGHT LEAVING FEW CLOUDS THROUGH SUNDAY
MORNING. WEST NORTHWEST WINDS AT OR BELOW 10 KNOTS WILL DEVELOP BY
15Z SUNDAY MORNING.

EXTENDED AVIATION OUTLOOK...MAINLY VFR CONDITIONS WILL OCCUR
THROUGH WEDNESDAY. HOWEVER...OCCASIONAL MVFR WEATHER IS POSSIBLE
IN ANY CONVECTION...ESPECIALLY ON MONDAY.

&&

.MARINE...
LATEST MARINE REPORTS INDICATE SOUTHWEST FLOW UP TO 15 KT IN THE
CHARLESTON HARBOR...WITH NEARSHORE SOUTH CAROLINA OBSERVATIONS UP
TO 15 TO 20 KT. ANOTHER NOCTURNAL SURGE IS EXPECTED TO OCCUR TONIGHT
AS THE LOW LEVEL JET RE INTENSIFIES OVER THE AREA. WIND SPEEDS
WILL BE AT LEAST AS HIGH AS 15 TO 20 KT ACROSS AMZ350...AND UP TO
A SOLID 20 KT ACROSS AMZ374. HOWEVER CONSIDERING THAT CURRENT
CONDITIONS WERE SOMEWHAT UNDERDONE BY EARLIER MODEL RUNS...WILL
NEED TO MONITOR MARINE CONDITIONS OVERNIGHT FOR POTENTIALLY
STRONGER WIND SPEEDS. EXPECT WINDS TO BE A BIT LIGHTER ELSEWHERE
AND CAPPED AT 15 KT...WITH SEAS NO MORE THAN 3 OR 4 FT.

WINDS WILL RELAX EARLY SUNDAY...ESPECIALLY ACROSS THE SC WATERS AS
A SURFACE TROUGH MOVES IN CLOSER PROXIMITY FROM THE NORTH. ANY
DECREASE IN WINDS WILL ONLY BE TEMPORARY...AS THE TYPICAL
NOCTURNAL SURGE DEVELOPS AGAIN SUNDAY NIGHT.

AS A COLD FRONT ADVANCES INTO THE WATERS MONDAY NIGHT/EARLY
TUESDAY...WIND DIRECTION/SPEED COULD BECOME VARIABLE. THEN...EXPECT
SW WINDS TO REDEVELOP TUESDAY AFTERNOON AND TO CONTINUE THROUGH
THURSDAY. THIS REGIME WILL FEATURE A DAILY SEA BREEZE
CIRCULATION...ENHANCING WINDS NEAR THE COAST...AND A NOCTURNAL SURGE
OF WINDS PERHAPS APPROACHING SCA THRESHOLDS ESPECIALLY BEYOND 20 NM.
SEAS WILL AVERAGE 2-3 FT WITHIN NEARSHORE WATERS AND MAY
OCCASIONALLY TOP OUT AS HIGH AS 5 FT BEYOND 20 NM MONDAY THROUGH
THURSDAY.

ALTHOUGH THE COASTAL WATERS FORECAST SHOWS ONLY SLIGHT CHANCE OR
CHANCE OF SHOWERS AND TSTMS THE NEXT SEVERAL DAYS...A STEERING
FLOW FROM THE WEST AND NW SUGGESTS THAT ANY STORMS THAT DO MOVE
OFFSHORE HAVE THE POTENTIAL TO BE STRONG WITH GUSTY WINDS...FREQUENT
LIGHTNING AND REDUCED VISIBILITY IN HEAVY RAINS. KEEP AN EYE ON
THE SKY TO ENSURE YOUR SAFETY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 27, 4:09 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT SAT JUN 27 2009

GAZ099>101-114>119-137>141-SCZ047-048-051-281000-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-
COASTAL JASPER-
409 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS COULD BECOME SEVERE
WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH AND HAIL THE SIZE OF
PENNIES OR LARGER...ESPECIALLY UNTIL MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE MID
TO UPPER 90S AND MODERATE HUMIDITY LEVELS COULD PRODUCE HEAT INDEX
VALUES OF 105 TO 110 DEGREES SUNDAY AND MONDAY. HEAT ADVISORIES
COULD EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

GAZ087-088-SCZ040-042>045-049-050-281000-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
BERKELEY-COASTAL COLLETON-CHARLESTON-
409 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE MID
TO UPPER 90S AND MODERATE HUMIDITY LEVELS COULD PRODUCE HEAT INDEX
VALUES AROUND 105 DEGREES SUNDAY AND MONDAY. HEAT ADVISORIES
COULD EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

AMZ330-350-281000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
409 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

AMZ352-354-374-281000-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
409 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS COULD PRODUCE WIND
GUSTS EXCEEDING 50 KNOTS AND HAIL THE SIZE OF PENNIES OR
LARGER ACROSS COASTAL WATERS ADJACENT TO SOUTHERN SOUTH CAROLINA
AND SOUTHEAST GEORGIA...ESPECIALLY UNTIL MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

In the hours before

Special weather statement, Jun 27, 3:53 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT SAT JUN 27 2009

SCZ045-272045-
BERKELEY-
353 PM EDT SAT JUN 27 2009

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 445 PM
EDT...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR BONNEAU BEACH...
OR ABOUT 7 MILES NORTH OF MONCKS CORNER...MOVING SOUTHEAST AT 25 MPH.

AREAS IN AND AROUND BONNEAU BEACH...BONNEAU...HUGER...JAMESTOWN...
MONCKS CORNER...NORTHERN LAKE MOULTRIE...PINOPOLIS...SAINT STEPHEN
AND SOUTHERN LAKE MOULTRIE WILL BE IMPACTED THROUGH 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Local storm report, Jun 27, 5:01 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 SE JAMESTOWN          33.28N 79.68W
06/27/2009                   BERKELEY           SC   FIRE DEPT/RESCUE

            THE JAMESTOWN RURAL FIRE DEPARTMENT REPORTED NUMEROUS
            LARGE TREE LIMBS BLOWN DOWN ON HIGHWAY 45.

&&
Special weather statement, Jun 27, 6:29 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
629 PM EDT SAT JUN 27 2009

SCZ045-050-272315-
BERKELEY-CHARLESTON-
629 PM EDT SAT JUN 27 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON AND SOUTH
CENTRAL BERKELEY COUNTIES THROUGH 715 PM EDT...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR POPPENHEIM
CROSSING...OR ABOUT OVER GOOSE CREEK...MOVING SOUTHEAST AT 20 MPH.

AREAS IN AND AROUND ISLE OF PALMS...CAINHOY...CHARLESTON AIRPORT...
CHARLESTON...DANIEL ISLAND...GOOSE CREEK...HANAHAN...JAMES ISLAND...
LADSON...MOUNT PLEASANT...NORTH CHARLESTON...SULLIVANS ISLAND...WANDO
AND WEST ASHLEY WILL BE IMPACTED THROUGH 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 12:00Z

10.8 hours before the tornado, 2 km from the path. June 27, 2009.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2247 joules per kilogram, CIN -67, lifted condensation level 1167 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 22 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-67 J/kg
Surface CAPE
2353 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Charleston (CHS), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,SC radar (KCLX), 101 km away, was scanning. The volume nearest the touchdown began at 22:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of June 27, 2009

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 272:45 PM CDTEF0Towner, ND0.150
June 272:55 PM CDTEF0Towner, ND0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.